Alert archive / Arizona / Red Flag Warnings in 2024
Red Flag Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at May 4, 2024, 1:30 PM MST for 6 counties in Arizona. It took effect at May 5, 2024, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2024, 1:30 PM MST (20:30 UTC)
- In effect from
- May 5, 2024, 11:00 AM MST
- Expired
- May 5, 2024, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2795 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
967 WWUS85 KTWC 042030 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 130 PM MST Sat May 4 2024 AZZ150>154-051200- /O.UPG.KTWC.FW.A.0001.240505T1800Z-240506T0200Z/ /O.NEW.KTWC.FW.W.0001.240505T1800Z-240506T0200Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 130 PM MST Sat May 4 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONES 150, 151, 152, 153 AND 154... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 11 AM to 7 PM MST Sunday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 150, 151, 152, 153 and 154. * TIMING...11 am to 7 pm MST Sunday. * WINDS...20-foot southwest winds of 20 to 30 mph and gusts to 35-45 mph. * RELATIVE HUMIDITY...lowering to 6-14 percent in the lower elevations and 10-17 percent in the mountains. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
238 WWUS85 KTWC 050845 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 145 AM MST Sun May 5 2024 AZZ150>154-060200- /O.CON.KTWC.FW.W.0001.240505T1800Z-240506T0200Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 145 AM MST Sun May 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONES 150, 151, 152, 153, AND 154... * AFFECTED AREA...Fire Weather Zones 150, 151, 152, 153 and 154. * TIMING...11 am to 7 pm MST Sunday. * WINDS...20-foot southwest winds of 20 to 30 mph and gusts to 35-45 mph. * RELATIVE HUMIDITY...lowering to 6-14 percent in the lower elevations and 10-17 percent in the mountains. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
097 WWUS85 KTWC 052014 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 114 PM MST Sun May 5 2024 AZZ150>154-060200- /O.CON.KTWC.FW.W.0001.000000T0000Z-240506T0200Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 114 PM MST Sun May 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONES 150, 151, 152, 153 AND 154... * AFFECTED AREA...Fire Weather Zones 150, 151, 152, 153 and 154. * TIMING...through 7 pm MST this evening. * WINDS...20-foot southwest winds of 20 to 30 mph and gusts to 35-45 mph. * RELATIVE HUMIDITY...6-14 percent in the lower elevations and 10-17 percent in the mountains. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
302 WWUS85 KTWC 060158 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 658 PM MST Sun May 5 2024 AZZ150>154-060300- /O.EXP.KTWC.FW.W.0001.000000T0000Z-240506T0200Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 658 PM MST Sun May 5 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONES 150, 151, 152, 153 AND 154... Although breezy conditions will persist in some locations into the evening, critical fire weather conditions have subsided as humidity values increase above 15 percent. Therefore, the Red Flag Warning has been allowed to expire at 7 PM MST. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 4, 1:57 AM MST, 11 hours 33 minutes earlier.
Area forecast discussion, May 4, 1:57 AM MST, 11 hours 33 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 157 AM MST Sat May 4 2024 .SYNOPSIS...Sunny, warm, and dry to start the weekend. A dry weather system will bring stronger breezes to windy conditions with possible blowing dust on Sunday. Cooler Monday than temperatures warm up the remainder of next week with continued afternoon breezes. && .DISCUSSION...A Pacific weather system has started to move into the western coast states based on the latest satellite imagery. Southeast Arizona will start to feel the impacts today with a little more breezier day compared to yesterday. Another ground hog's day of high temperatures in the upper 80s to lower 90s. By Sunday, the weather system will pass to the north and creating a tighter pressure gradient to bring strong gusty southwesterly winds. The latest guidance on speeds have come down slightly, but the probability of exceeding a gust greater than 45 mph is at least: 5% in Tucson; 22% Douglas; 46% Willcox; 59% Safford; and higher values along ridge tops and in valleys with southwest orientations. Overall, Southeast Arizona could experience sustained winds of 20-30 mph with gusts up to 45 mph. Can't rule out blowing dust impacts in the afternoon due to fine dry soils around the region. This also leads to fire weather concerns because of the combinations of strong gusty winds, low relative humidities, and a high fire danger. Thus, a Fire Weather Watch is still in effect for Sunday morning to the evening. Monday, the weather system will move out east and resulting in cooler daytime temperatures and stronger breezes, especially out east in Graham, Greenlee, and Cochise Counties. For the rest of the week, temperatures will warm up back up to above seasonal normal with the continuation of afternoon breezes. && .AVIATION...Valid through 05/00Z. FEW-SCT clouds AOA 20k ft AGL and then clearing west to east after 04/20Z. SFC wind generally light and variable this morning. After 04/19Z, SFC winds favoring SWLY/WLY at 10-16 kts and gusts up to 24 kts, with the strongest SFC wind east of KTUS in the vicinity of KDUG and KALK. After 05/03Z, winds generally favoring SLY at less than 12 knots till the end of the forecast period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...High temperatures will be 2-5 degrees above normal through Sunday and then within a couple of degrees of normal next week. Today, 20-ft winds will generally be 15-20 mph with min RHs values of single digits to teens in the valleys and in the teens for the mountains. By Sunday, dry weather system will move to our north, resulting in windy southwest winds of 20-30 mph and gusts to 40-45 mph across most of southeast Arizona. Breezy afternoon and early evening conditions then persist much of next week, especially to the east of Tucson. Min RHs values in the valleys will be in the single digits to lower teens, with values generally in the teens for the mountains. On Sunday, the combination of strong and gusty southwest winds, low relative humidity levels, and a high fire danger rating will result in near critical to critical fire weather conditions from the late morning through early evening hours. A Fire Weather Watch has been issued for all of southeast Arizona from 11 am to 7 pm MST Sunday. && .TWC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Sunday evening for AZZ150>154. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Red Flag Warnings in Arizona, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.